Nebraska, 2010

Hail and Damaging Winds in Nebraska, July 22, 2010

July 22, 2010 · NWS LBF · 5 events in 2 counties and zones

A cold front pushing slowly to the southeast, was the focus for scattered thunderstorms, which brought some flash flooding, hail, and wind to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A cold front pushing slowly to the southeast, was the focus for scattered thunderstorms, which brought some flash flooding, hail, and wind to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 22, 1:42 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 22, 1:42 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
342 PM CDT THU JUL 21 2010

.SYNOPSIS...
UA ANALYSIS FROM THIS MORNING INDICATING A LOW AMPLITUDE TROUGH OF
LOW PRESSURE ACROSS THE WRN CONUS...AND LOW AMPLITUDE RIDGING ACROSS
THE EASTERN CONUS. H25 UA CHART HAD A NICE JET STREAK EXTENDING FROM
SERN IDAHO...INTO THE GREAT LAKES. SURFACE ANALYSIS FROM THIS
AFTERNOON INDICATED A WEAK FRONT EXTENDING FROM NERN NEBRASKA INTO
SWRN NEBRASKA. TEMPERATURES WERE GENERALLY IN THE 80S WITH SOME LWR
90S EAST OF THE FRONT IN SERN NEBRASKA.

&&

.DISCUSSION...

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...MAIN FORECASTING
CHALLENGES FOR TONIGHT DEAL WITH PRECIPITATION CHANCES AND FLOODING
POTENTIAL IN THE NORTHEAST. LOCATIONS OVER NRN HOLT AND BOYD
COUNTIES SAW UPWARDS OF 5 INCHES OF RAINFALL LAST NIGHT WHICH
PRODUCED WIDESPREAD FLOODING CONDS OVR THE SRN PORTIONS OF BOYD AND
NORTHERN HOLT COUNTY. RAIN WILL BE POSSIBLE ONCE AGAIN IN THESE
AREAS FOR TONIGHT AS A JET STREAK TRACKS ACROSS SOUTH DAKOTA THIS
EVENING AND TONIGHT. LOW LEVEL JET AND SFC FOCUS WILL BE JUST OFF TO
THE EAST SO HEAVIEST RAINFALL IS EXPECTED OVER ERN NEBR AND IOWA.
LIGHTER RAIN ASSOCIATED WITH THE JET STREAK AND ELEVATED FRONT IS
EXPECTED OVER NORTHERN NEBRASKA OVERNIGHT. NORMALLY WITH THIS
SETUP...I WOULD NOT GET EXCITED ABOUT FLASH FLOODING POTENTIAL AS
THE LOW LEVEL JET AND SURFACE FOCUS IS OFF TO THE EAST.
HOWEVER...WITH FF GUIDANCE AON 0.50 INCHES/1 HR FOR TONIGHT...FEEL A
WATCH IS WARRANTED HERE. WILL ISSUE THE WATCH FOR NRN
HOLT...BOYD...KEYA PAHA AND ROCK COUNTIES...FOCUSING ON EASTERN KEYA
PAHA...NERN ROCK...NRN HOLT AND BOYD COUNTY WHERE RADAR ESTIMATED
RAINFALL RANGED FROM 3 TO 7 INCHES LAST NIGHT.

ON FRIDAY...SURFACE LOW PRESSURE WILL DEEPEN OVER WESTERN NEBRASKA.
A DRY LINE WILL EXTEND SOUTH FROM THIS FEATURE...WITH A FRONTAL
BOUNDARY EXTENDING ACROSS NRN NEBRASKA. AS AN UPPER LEVEL TROUGH OF
LOW PRESSURE LIFTS ACROSS THE NR TIER OF STATES FRIDAY...IT WILL
FORCE THE FRONTAL BOUNDARY SOUTH AND SERVE AS A FOCAL POINT FOR
THUNDERSTORMS DEVELOPMENT. FCST CAPE AND GREATEST INSTABILITY
CONTINUE TO RESIDE OVER THE FAR NORTHEAST FOR TOMORROW AND TOMORROW
NIGHT...SO WILL FOCUS HIGHEST POPS IN THESE AREAS. QPF'S COULD BE
HIGH LIKE LAST NIGHT AS FCST PW'S WILL APPROACH 2 INCHES IN THESE
AREAS. A FLOOD WATCH MAY BE NEEDED TOMORROW NIGHT IN THE NORTHEAST
AS FF GUIDANCE IS EXPECTED TO BE LOW ONCE AGAIN. HAVE EXTENDED SOME
LOWER POPS FURTHER SOUTHWEST AS THE DRY LINE WILL SURGE EAST.
MOISTURE IS FAIRLY MEAGER AND SHEAR WEAKER...SO ONLY ISOLATED TSRAS
EXPECTED.

THE BEFORE MENTIONED FRONT WILL PUSH SOUTH INTO KANSAS FOR SATURDAY.
HIGH PRESSURE BEHIND THE FRONT AND DRIER AIR SHOULD END THE THREAT
FOR THUNDERSTORMS THIS WEEKEND. THETA E RIDGING WILL BUILD NWD INTO
ERN COLORADO AND SUNDAY...ENHANCING CONVECTION OFF TO THE WEST. THIS
WILL BE DIURNALLY DRIVEN AND WITH THE ABSENCE OF A LOW LEVEL
JET...NOT EXPECTING TSRAS TO IMPACT THE CWA SUNDAY NIGHT.

LONG TERM...MONDAY THROUGH THURSDAY...
PATTERN ACROSS THE CONUS WILL BE SHIFTING SOMEWHAT THROUGH THE
EXTENDED AND GUIDANCE SEEMS TO BE IN FAIR AGREEMENT IN THE LARGER
SCALE CHANGES. THIS INVOLVES THE REPLACEMENT OF THE RATHER STRONG
TROF OVER THE CANADIAN MARITIMES INTO THE NEW ENGLAND DURING THE
EARLY TO MIDDLE PART OF NEXT WEEK...BY ANOTHER SYSTEM DROPPING INTO
THE H.BAY REGION. AS THE LEAD TROF ROTATES INTO NW ATLANTIC...THE
E.PAC TROF WILL ALSO BE WEAKENING...ALLOWING THE STRONG SOUTHEAST
CONUS RIDGE TO EXPAND FARTHER INTO THE SOUTHERN HIGH PLAINS AND
ROCKIES. THIS LOOKS TO FORCE THE MONSOON MOISTURE MORE INTO THE
GREAT BASIN AND OVER THE NORTHERN ROCKIES...INSTEAD OF A MORE DIRECT
FEED THROUGH THE 4 CORNERS...CENTRAL ROCKIES AND ADJACENT HIGH
PLAINS. AS A RESULT FIRST PART OF EXTENDED FORECAST LOOKS TO BE
FAIRLY DRY AND WITH THE SW UPPER FLOW SHIFTING TO THE WEST...THE SFC
LOW LOOKS TO REFORM FARTHER UP THE HIGH PLAINS TOWARD THE BLACK
HILLS ALLOWING THE SFC FRONT TO MOVE INTO THE DAKOTAS ALONG WITH THE
RING OF FIRE. THE SFC LOW LOOKS TO EJECT ACROSS SD ON
WEDNESDAY...A SIGNAL FOR A STRONG WARMUP OVER OUR CWFA AND KEPT TEMPS
AOA HPC GUIDANCE. FROPA WED AFTERNOON LEADING TO UPSLOPE THROUGH
FRIDAY WILL BRING THE BETTER CONVECTIVE CHANCES TO THE REGION WITH
TEMPS MODERATING SOMEWHAT TO NEAR SEASONAL.
&&

.AVIATION...
STRATUS LIFTING AND MOVING OUT OF NORTH CENTRAL NEBRASKA...LEAVING
VFR CONDITIONS IN PLACE. INSTABILITY DUE TO STRONG HEATING AND A
VERY MOIST ATMOSPHERE WILL BRING ANOTHER ROUND OF CONVECTION ACROSS
THE CENTRAL AND HIGH PLAINS. WITH THE WIDESPREAD INSTABILITY
THUNDERSTORM FORMATION COULD OCCUR ABOUT ANYWHERE...BUT ATTM LOOKS
TO BE FOCUSING ON A BOUNDARY FROM NW KANSAS INTO EASTERN IOWA. OTHER
STORMS SHOULD ARRIVE FROM THE HIGH PLAINS INTO WESTERN NEBRASKA
THROUGH THE LATE EVENING HOURS. WITH LOW CONFIDENCE OF STORMS IN
VCNTY OF TERMINALS LEFT TSRA OUT OF FORECAST ATTM AND JUST PLACED CB
MENTION. CONFIDENCE ALSO LOW IN STRATUS FORMATION OVERNIGHT BUT
GUIDANCE AND CROSS SECTIONS DO NOT LEAN IN THIS DIRECTION ATTM SO
HAVE LEFT VFR CONDITIONS THROUGH REMAINDER OF FORECAST.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ZONES
NEZ006-007-009-010 TONIGHT THROUGH FRIDAY NIGHT.

.SHORT AND LONG TERM...BUTTLER
.AVIATION...DP
Hazardous weather outlook, Jul 22, 1:50 PM MST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 PM CDT THU JUL 22 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-232100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
350 PM CDT THU JUL 22 2010 /250 PM MDT THU JUL 22 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED AGAIN THROUGH THE
EVENING AND EARLY MORNING HOURS ACROSS MUCH OF WESTERN AND NORTH
CENTRAL NEBRASKA. STORMS ARE EXPECTED TO MOVE OUT OF THE HIGH
PLAINS INTO PORTIONS OF WESTERN NEBRASKA...WHILE A BOUNDARY
EXTENDING OVER PORTIONS OF SOUTHWEST AND CENTRAL NEBRASKA SHOULD
SERVE AS ANOTHER FOCUS FOR THUNDERSTORM DEVELOPMENT. ISOLATED
SEVERE WEATHER DEVELOPMENT...INCLUDING LARGE HAIL AND DAMAGING
WINDS...IS POSSIBLE ACROSS MUCH OF THE OUTLOOK AREA...HOWEVER THE
MAIN THREAT CONTINUES TO BE VERY HEAVY RAINFALL. PORTIONS OF NORTH
CENTRAL NEBRASKA HAVE RECEIVED UP TO NEARLY 8 INCHES OF RAIN IN
THE PAST 24 HOURS AND FLOODING IS OCCURRING. ANY ADDITIONAL
RAINFALL WILL QUICKLY TURN TO RUNOFF IN THIS AREA AND FLASH
FLOODING WILL CONTINUE TO BE A THREAT...ESPECIALLY EAST OF OF
HIGHWAY 11. A FLASH FLOOD WATCH IS IN EFFECT FOR THESE AREAS
THROUGH SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ON FRIDAY...A DRYLINE WILL ADVANCE ACROSS WESTERN NEBRASKA...WITH
A WARM FRONT EXTENDING TO THE EAST ACROSS EASTERN PORTIONS OF THE
OUTLOOK AREA. SCATTERED THUNDERSTORMS CONTAINING LARGE HAIL AND
DAMAGING WINDS ARE AGAIN POSSIBLE ACROSS MUCH OF THE OUTLOOK
AREA. THE AREA OF GREATER CONCERN WILL BE EAST OF A VALENTINE
THROUGH BROKEN BOW LINE...WHERE AN ADDITIONAL RISK FOR AN
ISOLATED TORNADO EXISTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

13

In the hours before

Local storm report, Jul 22, 1:31 PM MST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
331 PM CDT THU JUL 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      LYNCH                   42.83N 98.47W
07/22/2010                   BOYD               NE   CO-OP OBSERVER

            SEWAGE PLANT IN LYNCH WAS OFFLINE FROM MIDNIGHT CDT
            THROUGH 200 PM CDT JULY 22ND...DUE TO TOO MUCH RAINFALL
            OVERNIGHT. AN AUXILIARY PUMP WAS UTILIZED TO PUMP THE
            EXCESS WATER AND THE SEWAGE PLANT IS BACK IN OPERATION.
            LEVEL OF PONCA CREEK NEAR LYNCH HAS DROPPED IN HALF.

&&

CARMEL

The radar

The Rapid City radar (KUDX), 144 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
July 22, 5:22 PM MST
Where
Sheridan County, 11.33 mi NNW of Hay Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.830, -102.770

Thunderstorms produced severe criteria wind gusts to the north of the Hay Springs area.

Thunderstorm Wind, Sheridan

When
July 22, 5:45 PM MST
Where
Sheridan County, 1.23 mi SW of Rushville
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.710, -102.470

Thunderstorm wind gusts produced some minor structural and roof damage in the Rushville area.

Thunderstorm Wind, Sheridan

When
July 22, 5:45 PM MST
Where
Sheridan County, 1.23 mi SW of Rushville
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.710, -102.470

A wet microburst occured in the Rushville area causing roof and powerline damage.

Thunderstorm Wind, Cherry

When
July 22, 7:35 PM CST
Where
Cherry County, 9.67 mi S of Irwin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.740, -101.950

Thunderstorms produced severe criteria wind gusts southwest of the Merriman area.

Hail, Cherry

When
July 22, 8:55 PM CST
Where
Cherry County, 21.61 mi SSW of Merritt Res
Measured
0.75 in hail
Reported by
Public
Coordinates
42.330, -101.050

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243626, 243618, 243631, 243614, 243616.